What Should I Know about Hydrocodone?

Prescription cough medicine may contain hydrocodone.
Hydrocodone is a controlled substance and should only be used as prescribed by a doctor.
Drowsiness is a common side effect of taking hydrocodone.
Hydrocodone pills are used for pain relief.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 30 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Hydrocodone, which may be sold under brands like Vicodin, Lorcet or Norco is a narcotic drug used primarily as a pain reliever. It is available widely in generic forms and often paired with acetaminophen to enhance pain relief. It is also occasionally sold in prescription cough syrups. The drug is a controlled substance, and is addictive, especially when used in a way not recommended by your doctor.

The method for creating hydrocodone was first developed in the 1920s, and the drug has been on the market since the 1940s in the US. It is often thought particularly effective for people who have trouble taking codeine. Some people may develop allergic reactions like itching to codeine, in which case, Vicodin® or other brands or generics can be an excellent alternative.

There are side effects to taking this medication. If you take hydrocodone on an empty stomach, it may intensify its pain relieving effects but it makes some people severely nauseous. Other common side effects include dizziness, drowsiness, and lightheadedness. Long-term use can also cause significant constipation. The medication is not recommended for nursing or pregnant women, and it also shouldn’t be used by people with breathing difficulties since it can reduce respiration. People who take carbamazepine (Tegretol®) for conditions like manic depression should use this medication only under doctor’s guidance.

Ad

One of the main things you should know about this medication, when used for pain relief, is that it usually contains acetaminophen. Due to risks to the liver if you take too much acetaminophen, you shouldn’t use other pain relievers that contain it when you take hydrocodone. Taking too much hydrocodone may cause you to take unsafe levels of acetaminophen. The amount of acetaminophen varies in prescription strengths, but may be equivalent to about 300-500 milligrams. This is approximately the same as one regular strength or one extra strength Tylenol®. Under doctor’s guidelines, if pain is severe, you may be able to take a second plain tablet of Tylenol®, but not if you plan to take more than one hydrocodone pill within a six hour period.

Another important aspect of hydrocodone is its addictive nature. It should only be taken as directed and in recent years the drug has been increasingly abused. Any controlled substances should be used for their intended purpose only, and any remaining medication should be kept well away from children and teens who may be at high risk for prescription drug abuse. If you want to use a leftover prescription for hydrocodone in the future, ask you doctor if it is appropriate to use the drug first.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon347186
Post 3

First, get the dosage (750) of acetaminophen down to 325 or no higher than 500. The amount of acetaminophen you is taking is eating up your liver. I am surprised your doctor has you on such a high dosage of acetaminophen. Then talk to your doctor about the cause of pain. The vicodin is just masking the pain and not solving anything.

You will constantly need more vicodin because your body will adapt to the drug and you will constantly need higher dosages. I know, I have been going through the same thing for the past 11 years. My dosage is 325-5 and I am up to taking two each occurrence of pain. Good luck.

anon323029
Post 1

I've been taking vicodin for 13 years, the 750-7.5, but I have just started to double the dosage. I feel uncomfortable about this, but what can I do to get back to my routine of taking it like prescribed?

It seems that it is helping less with the pain and for shorter periods. For the past couple of months I have been one or two weeks short before my refill. Then I struggle to get through the day because the pain level increases for that period of time. I take four a day. Am I getting into trouble here and how do I get back to where I used to be with running out of pills the same day for my refills?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email